Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 263, NWS Des Moines, IA

August 12, 2007Audubon County, Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 12, 2007, 6:43 PM CDT for Audubon County, Cass County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2007, 6:43 PM CDT (23:43 UTC)
Expired
Aug 12, 2007, 7:15 PM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Audubon County, IA, Cass County, IA

The radar

The Des Moines radar (KDMX), 92 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 3:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3259 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 122343
SVRDMX
IAC009-029-130015-
/O.NEW.KDMX.SV.W.0263.070812T2343Z-070813T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
643 PM CDT SUN AUG 12 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CASS COUNTY IN SOUTHWEST IOWA...
  SOUTHEASTERN AUDUBON COUNTY IN WEST CENTRAL IOWA...

* UNTIL 715 PM CDT

* AT 640 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF
  70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  AUDUBON TO 26 MILES SOUTH OF AUDUBON...OR ALONG A LINE EXTENDING
  FROM 57 MILES SOUTHEAST OF IDA GROVE TO 66 MILES WEST OF DES
  MOINES...AND MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ANITA BY 700 PM CDT...
  MASSENA BY 705 PM CDT...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 61 AND 72.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY.
EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE
STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR
DAMAGE.

LAT...LON 4174 9494 4171 9475 4161 9476 4160 9475
      4160 9472 4159 9471 4123 9470 4128 9495
TIME...MOT...LOC 2343Z 289DEG 12KT 4167 9483 4134 9484

$$

KINNEY
2 follow-up statements
000 
WWUS53 KDMX 122358
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
658 PM CDT SUN AUG 12 2007

IAC009-029-130015-
/O.CON.KDMX.SV.W.0263.000000T0000Z-070813T0015Z/
CASS IA-AUDUBON IA-
658 PM CDT SUN AUG 12 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN AUDUBON AND NORTHEASTERN CASS COUNTIES...

AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHEAST OF EXIRA TO MASSENA...OR ALONG A
LINE EXTENDING FROM 60 MILES WEST OF DES MOINES TO 64 MILES WEST OF
DES MOINES...MOVING EAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MASSENA BY 705 PM CDT...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 61 AND 72.

LAT...LON 4174 9494 4171 9475 4161 9476 4160 9475
      4160 9472 4159 9471 4123 9470 4128 9495
TIME...MOT...LOC 2358Z 289DEG 12KT 4164 9476 4131 9477

$$

KINNEY
000 
WWUS53 KDMX 130010
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT SUN AUG 12 2007

IAC009-029-130020-
/O.EXP.KDMX.SV.W.0263.000000T0000Z-070813T0015Z/
CASS IA-AUDUBON IA-
710 PM CDT SUN AUG 12 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN AUDUBON AND
NORTHEASTERN CASS COUNTIES EXPIRES AT 715 PM CDT...

AT 706 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4174 9494 4171 9475 4161 9476 4160 9475
      4160 9472 4159 9471 4123 9470 4128 9495
TIME...MOT...LOC 0010Z 289DEG 12KT 4163 9471 4130 9472

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:25 PM CDT, 18 minutes earlier.

Area forecast discussion, Aug 12, 6:25 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
625 PM CDT SUN AUG 12 2007

UPDATED AVIATION DISCUSSION

.DISCUSSION...
BOUNDARY HAS SLID THROUGH THE STATE AND INTO NORTHERN MISSOURI EARLY
THIS AFTERNOON.  SOME WEAK CAA BEHIND THE BOUNDARY HAS KEPT
TEMPERATURES IN CHECK ACRS THE NORTH BUT LOW TO MID 90S STILL EXIST
IN THE FAR SOUTH.  MOISTURE POOLING NEAR THE BOUNDARY HAS KEPT
DEWPOINTS IN THE MID 70S WITH HEAT INDICES HOLDING RIGHT AT 105 THIS
AFTERNOON NEAR THE MISSOURI BORDER.  OTHERWISE...CONVECTIVE SYSTEM
IS PUSHING THROUGH NEBRASKA AND WL LIKELY FOLLOW INSTABILITY AXIS
INTO SOUTHWEST IOWA LATER TODAY.

OVERNIGHT CONCERN WL FOCUS ON PLACEMENT AND STRENGTH OF CONVECTION
CURRENTLY IN NEBRASKA.  GIVEN MLCAPES OF OVER 3000 J/KG...SOME
SEVERE STORMS WILL CERTAINLY BE POSSIBLE...HOWEVER INSTABILITY IS
LOCATED ONLY IN FAR SOUTHWESTERN PORTIONS OF THE CWA AND EXPECT THIS
INITIAL CONVECTION TO MAINLY STAY SOUTH OF A KCIN-KLWD LINE.
HOWEVER...WL CONTINUE TO SEE STRONG MOISTURE AND THERMAL ADVECTION
INTO WESTERN IOWA OVERNIGHT WITH THE THREAT OF SOME CONVECTION
REMAINING...PRIMARILY WEST OF I35.  SOME RESIDUAL STORMS MAY
CONTINUE INTO TUESDAY MORNING ACRS NORTH CENTRAL IOWA...HOWEVER CAP
WL BE INCREASING DURING THE DAY WHICH SHOULD GRADUALLY END THE
THREAT OF CONVECTION BY MIDDAY.  TEMPS TO REBOUND NICELY AS THERMAL
RIDGE BUILDS TOWARD THE STATE ALTHOUGH SOME CLDS MAY KEEP READINGS
IN CHECK ACRS THE NORTH.  NEXT SHORTWAVE IN FLOW WL PASS ACRS THE
NORTHERN MIDWEST LATE MONDAY INTO EARLY TUESDAY.  EXPECT CONVECTION
TO IGNITE ACRS MN/WI MONDAY AFTERNOON AND DROP SOUTHEAST TOWARD
NORTHEAST IOWA MONDAY NIGHT.  THIS CONVECTION MAY GRAZE THE
NORTHEAST PORTIONS OF THE CWA AND HAVE LEFT POPS IN ACRS THOSE
LOCATIONS.

REMAINDER OF THE FORECAST WL HAVE A BOUNDARY IN VICINITY OF THE
STATE THROUGH NEXT WEEKEND.  SOME COOLER AIR SHOULD INFILTRATE THE
STATE BY MID TO LATE WEEK WITH THE THREAT OF THUNDERSTORMS DURING
LATE AND OVERNIGHT PERIODS.  HAVE DROPPED TEMPS SOME BY LATE IN THE
WEEK BUT CONTINUED THE THREAT OF THUNDERSTORMS.

&&

.AVIATION...13/00Z
MAIN CONCERN EARLY ON IS STRONG BOWING THUNDERSTORM LINE THAT WILL
MOVE ACROSS SRN IA BETWEEN 00Z AND 05Z. KDSM WILL HAVE THE POTENTIAL
FOR WIND GUSTS IN EXCESS OF 50 KT BETWEEN 00Z AND 01Z...BUT
CERTAINLY WILL HAVE A PERIOD OF LIFR/IFR CONDITIONS THROUGH 02Z WITH
RA AND EMBEDDED TS UNTIL 03Z OR SO. KOTM WILL ALSO BE IN THE PATH OF
THIS STRONG SYSTEM...BUT TSRA EXPECTED TO BE SLIGHTLY WEAKER WHEN IT
GETS THERE. OTHERWISE...THERE IS A CHANCE OF TSRA DEVELOPING
OVERNIGHT AND IMPACTING KFOD...KMCW AND KALO...BUT CONFIDENCE NOT
HIGH ENOUGH TO MENTION MORE THAN PROB30 AT THIS POINT. SOME MVFR TO
LIFR FOG LIKELY AT KDSM AND KOTM OVERNIGHT. VFR CONDITIONS FOR
MONDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FORSTER/20/14/4
MID/LONG TERM...COGIL
AVIATION...MOYER
Hazardous weather outlook, Aug 12, 4:05 PM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
405 PM CDT SUN AUG 12 2007

IAZ057-058-070>075-081>086-092>097-131100-
AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
405 PM CDT SUN AUG 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
IOWA...GENERALLY SOUTH OF INTERSTATE 80.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO SOUTHERN IOWA
LATE THIS AFTERNOON AND EVENING. SOME STORMS MAY PRODUCE VERY
STRONG STRAIGHT LINE WIND GUSTS AROUND 80 MPH AND HAIL AROUND ONE
INCH IN DIAMETER. AN ISOLATED TORNADO IS ALSO POSSIBLE THROUGH
EARLY EVENING...ESPECIALLY OVER EXTREME SOUTHWEST IOWA...ALONG AND
SOUTHWEST OF A CORNING TO MOUNT AYR LINE. ADDITIONAL THUNDERSTORMS
ARE POSSIBLE AFTER MIDNIGHT WITH ISOLATED SEVERE WEATHER POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT WEATHER IS EXPECTED TO RETURN FOR TUESDAY. AFTERNOON HEAT
INDICES WILL REACH 100 TO 108 DEGREES. THUNDERSTORMS ARE EXPECTED
TUESDAY NIGHT THROUGH THURSDAY. SOME OF THE STORMS MAY BE SEVERE
AND ALSO PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING AND AGAIN
OVERNIGHT. ACTIVATION MAY ALSO BE NEEDED FOR DURING THE PERIOD
TUESDAY NIGHT THROUGH THURSDAY.

IAZ004>007-015>017-023>028-033>039-044>050-059>062-131100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-
405 PM CDT SUN AUG 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA...GENERALLY NORTH OF INTERSTATE 80.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT. THE THREAT FOR
SEVERE WEATHER IS LOW...ALTHOUGH AN ISOLATED SEVERE STORM WITH 60
MPH WINDS AND PENNY SIZE HAIL CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT WEATHER IS EXPECTED TO RETURN FOR TUESDAY. AFTERNOON HEAT
INDICES WILL REACH 95 TO 105 DEGREES. THUNDERSTORMS ARE EXPECTED
TUESDAY NIGHT AND WEDNESDAY. SOME OF THE STORMS MAY BE SEVERE AND
ALSO PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TONIGHT...BUT MAY BE
NEEDED FOR PORTIONS OF THE PERIOD TUESDAY NIGHT THROUGH WEDNESDAY.

REV/KINNEY

In the hours before

Local storm report, Aug 12, 6:18 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
618 PM CDT SUN AUG 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND DMG     2 ESE KIMBALLTON        41.62N 95.03W
08/12/2007                   AUDUBON            IA   TRAINED SPOTTER

            6-8 INCH TREE LIMBS DOWN

&&

GFORSTER
Local storm report, Aug 12, 6:32 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
632 PM CDT SUN AUG 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     4 W CUMBERLAND          41.27N 94.95W
08/12/2007                   CASS               IA   TRAINED SPOTTER

            MEASURED WIND GUST 62 MPH

&&

GFORSTER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:52 PM CDTSevere Thunderstorm WarningDMXAudubon53 min
Aug 12, 5:55 PM CDTSevere Thunderstorm WarningDMXCass50 min
Aug 12, 6:20 PM CDTSevere Thunderstorm WarningDMXGuthrie55 min
Aug 12, 6:28 PM CDTSevere Thunderstorm WarningDMXAdair47 min
Aug 12, 6:32 PM CDTSevere Thunderstorm WarningDMXAdams43 min
Aug 12, 6:48 PM CDTSevere Thunderstorm WarningDMXDallas, Madison57 min
Aug 12, 6:50 PM CDTSevere Thunderstorm WarningDMXTaylor55 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.